Arkansas, 2011

Damaging Wind in Arkansas, July 8, 2011

July 8, 2011 · NWS SHV · 1 event in 1 county or zone

Isolated showers and thunderstorms developed during the late afternoon and early evening on the 8th across extreme Southeast Oklahoma and the northern sections of Southwest Arkansas, near a weak cold front that continued to drift south over these areas. As afternoon temperatures rose into the lower 100s due to compressional warming along and ahead of the front, enough instability was present in…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

Isolated showers and thunderstorms developed during the late afternoon and early evening on the 8th across extreme Southeast Oklahoma and the northern sections of Southwest Arkansas, near a weak cold front that continued to drift south over these areas. As afternoon temperatures rose into the lower 100s due to compressional warming along and ahead of the front, enough instability was present in a weakly sheared and somewhat moist air mass such that one lone severe thunderstorm developed near the city of Dequeen, AR, which produced damaging downburst winds that downed trees in the city.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jul 8, 2:33 PM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Jul 8, 2:33 PM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CDT FRI JUL 8 2011

.DISCUSSION...

WE HAVE HAD A QUIET AFTERNOON AS RADAR REMAINS CLEAR ACROSS THE
ARKLATEX. HEAT WILL CONTINUE TO BE THE MAJOR WEATHER CHARACTERISTIC
THIS PERIOD...AS AN UPPER RIDGE CURRENTLY CENTERED OVER THE TEXAS
PANHANDLE CONTINUES TO PROVIDE THE MOST INFLUENCE.

THE MODELS HAVE THE RIDGE SLOWLY SHIFTING EAST THIS WEEKEND...SETTING
THE AREA UP FOR EVEN HOTTER AND DRIER CONDITIONS. TRIPLE DIGIT TEMPS
WILL BECOME EVEN MORE COMMON ACROSS THE AREA...AND A HEAT ADVISORY
WILL PROBABLY BE NEEDED BEFORE THE WEEKEND IS FINISHED. RAIN WILL
BE GETTING HARDER TO COME BY...BUT WE LEAVE 20 CENTS GENERALLY IN
THE EXTENDED PACKAGE JUST TO KEEP SOME HOPE GOING.

TEMPS ARE IN DECENT RANGE OF GUIDANCE...THUS THE SEVEN DAY
FORECAST REMAINS FAIRLY CONSISTENT.

ELEVEN

&&

.AVIATION...

VFR FLIGHT CATEGORIES WILL PREVAIL ACROSS THE FOUR STATE REGION FOR
THE NEXT 24 HOURS OR THROUGH 10/00 UTC. ISOLATED CONVECTION IS
POSSIBLE...MAINLY BETWEEN 21Z AND 09/02Z EACH DAY...BUT AREA COVERAGE
AREA WILL BE SMALL. OTHERWISE...EXPECT SCATTERED CLOUDS TO BE AROUND
OR ABOVE 6 KFT. SURFACE WINDS MOSTLY SOUTHWEST BETWEEN 8 AND 12
KNOTS. /14/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  76 100  77 100  76 /  10  10  10  20  10
MLU  74  99  75  99  75 /  10  20  10  20  10
DEQ  74 100  74  99  73 /  10  10  10  20  10
TXK  75 100  76 100  76 /  10  10  10  20  10
ELD  74  99  75 100  75 /  10  10  10  20  10
TYR  75 100  76 100  75 /  10  10  10  20  10
GGG  75 100  76 100  75 /  10  10  10  20  10
LFK  74  98  74  99  74 /  10  20  20  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

11/14
Hazardous weather outlook, Jul 8, 10:25 AM CST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1125 AM CDT FRI JUL 8 2011

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-091200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1125 AM CDT FRI JUL 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
ACROSS THE AREA THIS AFTERNOON. A FEW ISOLATED STORMS MAY BECOME
SEVERE. DAMAGING WINDS...HEAVY RAINFALL...AND DANGEROUS LIGHTNING
WILL BE THE PRIMARY THREATS. IN ADDITION...HEAT INDEX VALUES WILL
APPROACH OR EXCEED 100 DEGREES THIS AFTERNOON ACROSS MUCH OF THE
AREA WHICH WILL INCREASE THE CHANCE FOR HEAT RELATED INJURIES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

CHANCES FOR ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE
EXPECTED TO CONTINUE THROUGH THE MIDDLE OF NEXT WEEK. ANY STORMS
THAT DEVELOP WILL BE CAPABLE OF PRODUCING DAMAGING
LIGHTNING...HEAVY RAINFALL...AND STRONG DOWNBURST WINDS. IN
ADDITION...HOT TEMPERATURES WILL COMBINE WITH INCREASING MOISTURE
TO PRODUCE HEAT INDEX VALUES ABOVE 100 DEGREES.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF ANY SEVERE WEATHER...SPOTTER
ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

ELEVEN

In the hours before

Special weather statement, Jul 8, 5:00 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 PM CDT FRI JUL 8 2011

ARZ050-082345-
SEVIER-
600 PM CDT FRI JUL 8 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 645 PM CDT...FOR THE FOLLOWING
COUNTY...

IN SOUTHWEST ARKANSAS...
     SEVIER...

INCLUDING THE FOLLOWING LOCATIONS...
     BEN LOMOND...DE QUEEN...HORATIO AND LOCKESBURG...

AT 6 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM JUST NORTHWEST OF DE QUEEN...MOVING
SOUTH SOUTHEAST AT 20 MPH.

WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. SHOULD THIS STORM
INTENSIFY...A SEVERE THUNDERSTORM WARNING WILL BE NEEDED.

15

The radar

The Western Arkansas radar (KSRX), 139 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sevier

When
July 8, 5:35 PM CST
Where
Sevier County, 0.9 mi NW of De Queen
Measured
53 kt (61 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.040, -94.340

Trees were downed in the city of De Queen, Arkansas.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2011Every state in 2011This day in weather historyWarnings in Arkansas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309035.